Illinois, 2024

Hail in Illinois, April 1, 2024

April 1, 2024 · NWS ILX · 1 event in 1 county or zone

A nearly stationary frontal boundary just south of I-72 triggered a band of strong thunderstorms during the late afternoon and early evening of April 1st. 25 diameter hail northwest of Assumption in Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary just south of I-72 triggered a band of strong thunderstorms during the late afternoon and early evening of April 1st. One of the cells dropped 1.25 diameter hail northwest of Assumption in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 1, 5:20 PM CST, 17 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms are expected this afternoon and tonight with severe storms possible area-wide. An Enhanced Risk for thunderstorms exists for the southern half of central IL tonight.
  • Rainfall of 1-3" is expected across central IL with a 20% chance of over 3" of rain tonight.
  • Tuesday night through Wednesday night, snow showers are expected mainly north of Lincoln. There is a 50% chance for 0.5" of snow accumulations, mainly on grassy surfaces.
  • Near-freezing temperatures are forecast Wednesday through Friday nights.
  • Southwest winds will gust to 35 to 45 mph on Tuesday across east-central IL. Northwest winds with gusts to 35 to 45 mph are expected area-wide on Wednesday.
Area forecast discussion, Apr 1, 5:20 PM CST, 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
620 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms are expected this afternoon and
  tonight with severe storms possible area-wide. An Enhanced Risk
  for thunderstorms exists for the southern half of central IL
  tonight.

- Rainfall of 1-3" is expected across central IL with a 20% chance
  of over 3" of rain tonight.

- Tuesday night through Wednesday night, snow showers are expected
  mainly north of Lincoln. There is a 50% chance for 0.5" of snow
  accumulations, mainly on grassy surfaces.

- Near-freezing temperatures are forecast Wednesday through Friday
  nights.

- Southwest winds will gust to 35 to 45 mph on Tuesday across
  east-central IL. Northwest winds with gusts to 35 to 45 mph are
  expected area-wide on Wednesday.

&&

.DISCUSSION...
Issued at 318 PM CDT Mon Apr 1 2024

The warm front has been slowing making progress northward today
and currently runs east-west from just south of Jacksonville to
just south of Paris. Despite some storms producing outflow
already and nudging front southward near SPI, expect the front to
surge northward over the next few hours to be near PIA-BMI-DNV by
6 PM.

Expect thunderstorms to increase in coverage, especially in the
vicinity of the warm front, by late afternoon. With effective
shear of +50 kts and MLCAPE of 1000-2000 J/kg south of the front,
severe storms are quite favorable. While models have storms off
and on this afternoon, the most organized (exhibiting high updraft
helicity) look to be most favored around 6 pm or later. Central
IL south of Jacksonville to Paris is currently in an Enhanced
Risk...with a Slight Risk north of that to Macomb to Bloomington
and east to the IN border. With storms likely firing in the
vicinity of the front and moving generally eastward, multiple
rounds of storms are possible over central IL late today and
tonight. Storms to the west may grow upscale into a line of storms
later in the night and push east across central IL eventually.
The hires models indicate a reasonable worst case scenario (LPMM)
being a swath of 3-4" of rain east-west across central IL centered
over Lincoln/Springfield, with locally higher amounts. This
supports a Flash Flood Watch that has been issued through 1 PM
tomorrow.

The surface low moves through the area late tonight, with another
round of showers/storms late in the morning and through the
mid afternoon hours. Expect MLCAPE of 1000-2000 J/kg and over
50 kts of deep shear once again. Currently, a Marginal Risk for
severe weather exists in the eastern counties for Tuesday ahead
of the cold front, which should clear the southeastern zones by
late afternoon. Southwest winds will be strong tomorrow ahead of
the cold front in the east as well, where a Wind Advisory may be
needed.

Tuesday night, expect the front to usher in some rather cold air,
-6C at 850 mb. The low will be in lower MI come Wednesday morning,
 with rain/snow wrapping around the low in a backside
 TROWAL...possibly bringing some light snow accumulations to the
 northern parts of central IL including the Peoria and BloNo
 areas. Have kept accumulations rather light for now, but the
 potential exists for up to an inch of snow late Tues night/early
 Wed morning. The snow combined with gusty northwest winds may
 make for significant change in the weather for the commute on
 Wednesday morning.

The wrap-around precipitation should end late Wednesday night
across the area but another chilly day is on tap for Thursday
(similar to Wednesday with highs in the mid 40s). An upper ridge
then moves into the area for Saturday, ahead of another upper low
that will move east into the plains states. Showers and storms
will return to the area for Sunday, with highs near 70 back in the
area by Monday.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 620 PM CDT Mon Apr 1 2024

The TAFs for the 00Z issuance highlight an area of showers and
thunderstorms that will intensify over the next couple of hours.
We currently see an area of light rain/showers across central IL.
But expect thunderstorms to increase in the vicinity of this area
of precipitation. Expect periods of showers and storms through the
night tonight, with the best chance for thunder coming early,
through 06Z. Will amend to add TS to TAFs later in 2-3 hours if
models and trends support TS at specific terminals. Expect IFR
conditions to return tonight as well in the areas that have
improved. Winds will pick up in the afternoon tomorrow as well,
with gusts to 30 kts possible. Will add to later TAFs as
certainty increases.

Knutsvig

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday afternoon for ILZ037-038-041>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Apr 1, 2:32 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
332 PM CDT Mon Apr 1 2024

ILZ027>031-036>038-022045-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Multiple rounds of scattered thunderstorms are expected this
evening into tonight. A few of the storms will be capable of
producing hail to near quarter size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

ILZ040>053-022045-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe weather is possible during the afternoon and evening, with
large hail and damaging wind gusts the primary risks. An isolated
tornado cannot be ruled out near and south of the I-72 corridor. In
addition, rainfall amounts of 1 to 3 inches through tonight could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Breezy northwest wind gusts of 35-45 mph are expected on Wednesday.

Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

ILZ054>057-061>063-066>068-071>073-022045-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
332 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this afternoon and tonight.
Severe weather is possible, with large hail, damaging winds, and a
few tornadoes possible. In addition, rainfall amounts of 1 to 3
inches through tonight may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of severe weather is possible Tuesday, late morning
into the afternoon, with large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into tonight.

Erwin

In the hours before

Special weather statement, Apr 1, 12:01 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
101 PM CDT Mon Apr 1 2024

ILZ047-049-050-011830-
Scott-Morgan-Cass-
101 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SCOTT...
SOUTHEASTERN CASS AND NORTH CENTRAL MORGAN COUNTIES THROUGH 130 PM
CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arenzville, or 9 miles northwest of Jacksonville, moving northeast at
55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Virginia, Ashland, Chapin, Arenzville, Literberry, Philadelphia, and
Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 9040 3985 9049 4009 9003 4002 9000
      3988 9000
TIME...MOT...LOC 1801Z 240DEG 46KT 3983 9035

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Shimon
Local storm report, Apr 1, 12:42 PM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
142 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Rain             2 WSW Henry             41.10N 89.38W
04/01/2024  M1.11 Inch       Marshall           IL   Cocorahs

            Cocorahs station IL-MH-5 Henry 1.4 SW.

1045 AM     Rain             Henry                   41.11N 89.36W
04/01/2024  M1.10 Inch       Marshall           IL   Public

&&
Local storm report, Apr 1, 1:30 PM CST, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
230 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Lightning        Metamora                40.79N 89.36W
04/01/2024                   Woodford           IL   Emergency Mngr

            Lightning struck and damaged building by
            Metamora Golf Course. Power Outage.

&&

The radar

The Lincoln radar (KILX), 70 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Christian

When
April 1, 5:37 PM CST to 5:42 PM CST
Where
Christian County, 3 mi NW of Assumption
Measured
1.25 in hail
Reported by
Public
Coordinates
39.551, -89.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163689.